Hypoglycemia and How to Treat It
7/22/16
WRITTEN BY: Osama Hamdy, MD, PhD, FACE
FacebookTwitterEmail

Editor’s Note: This article was written by Dr. Osama Hamdy from the Joslin Diabetes Center, which is the world’s largest diabetes research center, diabetes clinic, and provider of diabetes education. It was founded in 1952 and is located in Boston, Massachusetts, USA.

What is hypoglycemia?

Hypoglycemia is the state of low blood sugar and is caused by too much insulin or too little sugar in the body. It is defined as a blood sugar below 70 milligrams per deciliter (mg/dL), or 3.9 millimoles per liter (mmol/L). Untreated, it may result in seizures, unconsciousness and sometimes death.

What are symptoms of hypoglycemia?

  • anxious feeling
  • behavior change similar to being drunk
  • blurred vision
  • cold sweats
  • confusion
  • cool pale skin
  • difficulty in concentrating
  • drowsiness
  • excessive hunger
  • fast heartbeat
  • headache
  • nausea
  • nervousness
  • nightmares
  • restless sleep
  • shakiness
  • slurred speech
  • unusual tiredness or weakness

What causes hypoglycemia?

You can go low if you miss a meal, don’t eat enough food for the amount of insulin you’ve taken or exercise a lot. It’s imperative to monitor and treat low blood sugars immediately in order to prevent severe hypoglycemia and unconsciousness.

How do you treat it?

It’s important to know that treatment of hypoglycemia depends on the severity of the low blood sugar reading, and whether or not the person having a “hypo” is alert.

If person is awake…

treat with simple carbohydrates (15 grams)

  • Glucose tabs (4 tablets)
  • Glucose gel (1 tube) (ideal for people with gastroparesis because delayed absorption)
  • Regular soda (4 ounces or half cup)
  • Juice (4 ounces or half cup)
  • Granulated sugar (4 teaspoons)

Blood glucose should be checked 15 minutes after treatment, and if blood glucose remains <70 mg/dl, another 15 grams of simple carbohydrates should be given. If you are sick at the time of a low, the number to consider a hypoglycemic event should be higher (about 100 mg/dl.).

If person is unconscious…

treat with glucagon and call emergency services

  • Glucagon (1 milligram) or if person weighs less than 50 kilograms/110 pounds (0.5 milligrams)

What is Glucagon?

Glucagon is a hormone medicine used in emergencies when a diabetic is experiencing hypoglycemia and cannot take sugar orally. It comes in powder form and must be added to a solution in order to administer it. It is the opposite of insulin.

Consult with your endo

Recurrence of hypoglycemia is common, and you should make adjustments to your insulin regimen with your doctor after a hypoglycemic event to avoid more lows. Endocrinologists will review your insulin regimen and adjust basal or corrective bedtime insulin doses if you’re getting lows while sleeping, or bolus and/or correct insulin doses if you have hypoglycemia after meals (postprandial hypoglycemia).

BG spikes after a low

In about 20% of cases, rebound hyperglycemia (or blood sugar spikes) occur after a a low. Over-correction with carbohydrates is the main cause of rebound hyperglycemia. It is recommended to give no more than 20 grams of carbohydrate for correction of blood glucose between 50-70 mg/dl (3-4 mmol/L) and as noted previously, to check BG levels as needed in 15 minute increments, giving 15 grams more of carbs until levels rise.


Read How to Prevent Eye Complications with Type 1 Diabetes by the Joslin Center and read All About Glucagon.

Osama Hamdy, MD, PhD, FACE

Osama Hamdy, MD, PhD, FACE is the Medical Director of the Obesity Clinical Program, at Joslin Clinic and Director of the Inpatient Diabetes Program. He is Clinical Investigator and senior adult Endocrinologist at Joslin Diabetes Center and Assistant Professor of Medicine at Harvard Medical School.